• vigorous persistent cough

    Asked by Gidget1978 on Tuesday, May 14, 2013

    vigorous persistent cough

    Can anything be done to help stop this terrible cough? Any suggestions, it interferes with the little bit of sleep I do get. Its so bad I've pulled muscles in my neck & shoulder. Cough syrups don't even help. & I'm on so many meds already.

    11 Answers from the Community

    11 answers
    • GregP_WN's Avatar

      Sorry your having that bad of a cough with it, drop a msg on @carm 's page. She is a nurse and can maybe give a suggestion.

      over 3 years ago
    • carm's Avatar

      If you can get some vicks vapo-rub and put it on the bottom of your feet tonight and then cover with stockings, that will usually do the trick. If it is a dry cough, a perscription of Tessalon Perles might be in order and in the worse case you can get a morphine or lidocaine nebulizer. I hope the Vicks works, I work in end of life care and see a lot of terminal coughs and that always works. Best of luck, Carm RN.

      over 3 years ago
    • FreeBird's Avatar

      Did you try a cough syrup with the ingredient Dextromethorphan? When my dad had his first lung cancer, the only thing that helped his cough was what used to be called Robitussin DM. But I would ask the doctor before adding anything new to the mix.

      Carm has a good idea with the nebulizer. This time around, when dad had lung issues with his latest cancer, they gave him the nebulized morphine.

      over 3 years ago
    • CAS1's Avatar

      I am so sorry you are here.
      I am concerned with Radiation pneumenitis(sp) I can' tell from your wall what procedures you have had. If you had Radiation to the lungs you might have this side effect which includes an awful, uncomfortable cough..I saw surgery which could also be the culprit of your cough because liquid builds up in the center of the lungs called plueral effusion. This can cause the hacking dry cough too and is very common after surgery.
      You need to see a plumanologist who can review your situation along with the Radiologist to determine the next course of action..Now both of the above can clear up on their own but its much quicker with drugs. Forgive my spelling..too lazy to look it up..
      You know what I mean..

      over 3 years ago
    • AlizaMLS's Avatar

      Hi Gidget,

      I'm Aliza, the site's unofficial resident Medical Librarian. Re your cough, the best advice I can offer is for your to contact your oncologist or pulmonologist asap. They're really the only one(s) who can answer this for best as they know what other meds, types of chemo you're on (have been on). I wouldn't start taking any cough syrups or over the counter meds that could interact with anything else you're taking on your own.

      I'm sorry if that seems like I'm passing the buck - I'm not. Med Librarians answer questions but usually non medical ones (offering answers to med questions is to practice medicine sans license-it's illegal). I came on the site in my professional capacity (as well as being a Breast Cancer patient) in order to help out in a different way by offering referrals to doctors, hospitals, institutions, agencies, websites, books, media, etc. and research when requested or required.

      If there's anything else I can do for you, please feel free to ask.

      Warm wishes,

      over 3 years ago
    • sandikf's Avatar

      Hi Gidget I too have a cough. It's not as bad as it used to be tho. After Xmas I got a sinus infection or something and after a round of augmentin and then leviquin the cough more or less went away but then came back. personally I think it has to do with the radiation. I take half a 5mg oxycodone at night-believe it or not that helps relieve the cough- nothing else has.

      over 3 years ago
    • becky68's Avatar

      Hello Gidget 1978-please talk to your onoc. team. My husband had/has this problem as well, and a little over a year ago they started him on an albuterol inhaler and a low dose of Predisone(sp) which has helped quite a bit: he REALLY doesn't like to take meds , but in his case it's the lesser of two evils so to speak. I know from watching my husband that all that coughing really takes a toll on you. Praying you get some relief soon.

      over 3 years ago
    • MRoadrunner's Avatar

      My oncologist prescribed a compound of lidocaine, diphenhydramine (benadryl) and mylanta.for persistent cough. They call it "Magic Mouthwash" but you actually swallow it.Mine was caused by the radiation burns internally. It really did help. I also have bronchodilators and an updraft nebulizer which I use before bedtime. Sleep with your head elevated on at least 2 pillows, if you can. Due to allergies, I am also using Mucinex D which dries it out. I tend to sleep better than if I don't do all these things.Keep in mind that the meds you are on, which may seem like a lot, all have different actions. For now, moist heat to the neck and shoulders will relax those muscles and give you some relief. God luck and I hope this helps you.

      over 3 years ago
    • ddkk3's Avatar

      I know all about coughing. My lymphoma was causing me to cough for a year before we figured out what it was. It was horrible.

      Anyway the only 2 things that ever helped me were Halls honey lemon cough drops and Hycadan syrup. The cough drops always suppressed most of the cough when they were in my mouth so I'd constantly be popping a new one in. I couldn't really talk without them. Be sure to get the flavors with the highest levels of menthol. Some cough drops barely have any so they don't help much.

      The hycadan syrup is a prescription. It did help me a lot (temporarily of course) but it also made me drowsy so I couldn't take it too often. Cheratussin syrup (also prescription) did nothing for me.

      That's just my experience. I suggest you ask your oncologist for suggestions as well. Best of luck to you.

      over 3 years ago
    • CherylS@StF's Avatar

      I know the last thing that you want to hear is to go see your physician but honestly I believe he can help you. Better yet if you have a pulmnologist a visit to him may well pay off. Some coughs can be caused by the medications you are taking, yes, there are some meds that actually have a side effect of coughing, so first lets get that ruled out. Second there are actually some medications that can help you with your chronic cough, a short stint on steroids can often give a person some relief. There are procedures that pulmonogist can do to open blocked airways and allow airflow, such as stent placement. Please don't let this continue without checking it out, a chronic cough can lead to so many other life threatening issues. If your coughing your probably not eating as well as you should and therefor probably losing weight and making your whole body feel worse which can lead to depression. I wish you all the best and pray that you will be able to enjoy this Spring and Summer.

      over 3 years ago
    • siobain's Avatar

      My husband has stage IV lung cancer and got a really bad cough. His Dr. put him on Tylenol 3 with codeine. Even though, it is for pain. It does suppress the cough. He also had him on Tussionex. Hope this helps.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more adenocarcinoma, lung cancer questions.  Also, don't forget to check out our Adenocarcinoma, Lung Cancer page.